Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 20, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 16, 2014, 1:37 PM MST for Yavapai County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2014, 1:37 PM MST (20:37 UTC)
- Expired
- Sep 16, 2014, 3:30 PM MST
- In force
- 113 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 182 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
445 WGUS55 KFGZ 162037 FFWFGZ AZC025-162230- /O.NEW.KFGZ.FF.W.0020.140916T2037Z-140916T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 137 PM MST TUE SEP 16 2014 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 330 PM MST * AT 124 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE BURRO CREEK DRAINAGE IN WESTERN YAVAPAI COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3494 11318 3493 11303 3470 11310 3459 11332 $$ 41
2 follow-up statements
654 WGUS75 KFGZ 162107 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 207 PM MST TUE SEP 16 2014 AZC025-162230- /O.CON.KFGZ.FF.W.0020.000000T0000Z-140916T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 207 PM MST TUE SEP 16 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR WEST CENTRAL YAVAPAI COUNTY... AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SLOW MOVING THUNDERSTORM PRODUCING FLASH FLOODING OVER THE THE BURRO CREEK DRAINAGE IN WESTERN YAVAPAI COUNTY. STORMS WERE MOVING TO THE SOUTHWEST ABOUT 5 MPH. THIS FLASH FLOOD WARNING IS FOR THE ENTIRE BURRO DRAINAGE DOWN TO ITS CONFLUENCE WITH BOULDER CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. LAT...LON 3494 11318 3493 11303 3470 11310 3459 11332 $$ 41
675 WGUS75 KFGZ 162224 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 324 PM MST TUE SEP 16 2014 AZC025-162233- /O.EXP.KFGZ.FF.W.0020.000000T0000Z-140916T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YAVAPAI AZ- 324 PM MST TUE SEP 16 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MST FOR WEST CENTRAL YAVAPAI COUNTY... THE FLASH FLOOD WARNING FOR BURRO CREEK IN WESTERN YAVAPAI COUNTY WILL BE ALLOWED TO EXPIRE AT 330 PM MST. LAT...LON 3494 11318 3493 11303 3470 11310 3459 11332 $$ 41
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 9:45 AM MST, 3 hours 52 minutes earlier.
Area forecast discussion, Sep 16, 9:45 AM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 945 AM MST TUE SEP 16 2014 .SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE I-40 CORRIDOR TODAY...SOME STORMS WILL PRODUCE VERY HEAVY RAIN. ISOLATED STORMS ARE EXPECTED NORTH OF I-40...WITH THE LEAST COVERAGE NEAR THE UTAH BORDER. DEEP MOISTURE WILL CONTINUE TO MOVE INTO THE AREA WEDNESDAY AND THURSDAY...WITH INCREASING AND POTENTIALLY PROLONGED PRECIPITATION. A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND SOUTH OF I-40 ON BOTH OF THOSE DAYS. SCATTERED SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH NEXT WEEKEND AS MOISTURE LINGERS OVER THE REGION. && .DISCUSSION... SHORT TERM FORECAST IS IN GOOD SHAPE AND DISCUSSION BELOW COVERS WX SITUATION WELL. LEADING EDGE OF THE CLOUD SHIELD IS ALONG A LINE FROM GALLUP TO FLAGSTAFF TO PRESCOTT WITH CLEAR SKIES NORTHWARD. RADARS SHOW A BAND OF STEADY PRECIP ACROSS SRN AZ INTO NEW MEXICO NOW...THIS BAND SHOULD MOVE INTO THE SOUTH SIDE OF THE MOGOLLON RIM LATER THIS AFTERNOON. && .PREV DISCUSSION 335 AM...SHOWERS AND THUNDERSTORMS ALREADY BREAKING OUT ALONG THE LEADING EDGE OF A DEEP MOISTURE GRADIENT APPROACHING CENTRAL ARIZONA. THIS GRADIENT AND UPPER LEVEL DIVERGENCE AHEAD OF ODILE WILL BE THE FOCUS FOR STRONGER CONVECTION TODAY...WHICH SHOULD BE LOCATED ROUGHLY ALONG AND SOUTH OF THE I-40 CORRIDOR FOR OUR CWA. BEHIND THIS GRADIENT...THERE IS CONSIDERABLE CLOUDINESS ASSOCIATED WITH ODILE...AS WELL AS SOME MID-LEVEL WARMING AND SUBSIDENCE. THIS MAY AFFECT OUR ABILITY TO GENERATE DEEP CONVECTION BY WEDNESDAY AND THURSDAY...ALTHOUGH WIDESPREAD AND FREQUENT SHOWERS WILL STILL BE OCCURRING. CURRENT MODELS TRENDS AND OFFICIAL FORECASTS ARE MOVING EASTWARD WITH ODILE...WITH THE PRECIPITATION SHIELD PRIMARILY AFFECTING SE ARIZONA. IN ADDITION...THIS TRACK MAY GENERATE SIGNIFICANT EASTERLY OR NORTHEAST WINDS ACROSS THE AREA...WHICH MAY IMPORT DRIER AIR FROM THE NORTH. THE CURRENT FLASH FLOOD WATCH WILL NEED TO BE MONITORED FOR THESE TRENDS...AS WELL AS THE POSSIBILITY FOR STRONG CONVECTION TODAY...THAT IS WELL IN ADVANCE OF THE WATCH TIME FRAME. AFTER ODILE EXITS THE SOUTHWEST LATER THURSDAY...MODELS ARE IN DISAGREEMENT ON A NEW TROUGH DEVELOPING OVER THE SOUTHWEST BY NEXT WEEKEND. THIS MAY OR MAY NOT DRAW DEEP MOISTURE BACK INTO THE AREA WHERE IT WILL THEN INTERACT WITH COLDER TEMPERATURES ALOFT AND SOME SHEAR. GFS DEPICTS THIS AS POSSIBLY A MORE SERIOUS SITUATION THAN THE NEXT FEW DAYS...WHILE ECMWF TAKES THIS NEW LOW AND RETROGRADES OUT TO SEA...AWAY FROM ARIZONA. TIME WILL TELL ON THIS AND WE HAVE LEFT SCATTERED POPS IN THE FORECAST THROUGH NEXT WEEKEND UNTIL THE SITUATION BECOMES A BIT MORE CLEAR. && FOR THE 18Z PACKAGE...EXPECT AFTERNOON TSRA/SHRA PREDOMINANTLY OVER HIGH TERRAIN LOCATIONS. SOME STORMS WILL BE CAPABLE OF PRODUCING MVFR/IFR CIG/VSBY AND SOME SMALL HAIL. EXPECT INCREASING LIGHT-MDT RAIN ACTIVITY FROM THIS EVENING ONWARD AS WELL AS SOME LOW VFR CEILINGS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 11 AM MST WEDNESDAY THROUGH 6 PM MST THURSDAY FOR AZ PUBLIC ZONES 007-008-012>018-037-038. && PUBLIC.........DL / PETERSON AVIATION.......AT FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 16, 7:31 AM MST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 731 AM MST TUE SEP 16 2014 AZZ004>018-037>040-171015- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 731 AM MST TUE SEP 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT AND TONIGHT INCREASING MOISTURE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TODAY AND TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE I-40 CORRIDOR. STORM ACTIVITY NORTH OF I-40 WILL BE MORE ISOLATED WITH THE LEAST AMOUNT OF COVERAGE NEAR THE UTAH BORDER. TROPICAL MOISTURE OVER SOUTHERN ARIZONA WILL SLOWLY MOVE NORTHWARD AND STORMS SOUTH OF MOGOLLON RIM TODAY WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND HAIL UP TO AN INCH IN DIAMETER. LOCALIZED FLOODING IS POSSIBLE IN THE HEAVIER SHOWERS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DEEP MOISTURE FROM TROPICAL STORM ODILE WILL MOVE INTO THE AREA WEDNESDAY AND THURSDAY. A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM MST WEDNESDAY THROUGH 6 PM MST THURSDAY FOR AREAS ROUGHLY ALONG AND SOUTH OF THE I-40 CORRIDOR. SEE TEXT PRODUCT PHXFFAFGZ FOR DETAILS. THE EXACT PATH AND TIMING ARE NOT CLEAR. PLEASE MONITOR THE LATEST FORECASTS AND FLASH FLOOD WATCHES FOR CHANGES IN TIMING AND OR AREAL COVERAGE AS THIS EVENT UNFOLDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 5:39 PM MST | Special Weather Statement | FGZ | 51 min | |
| Sep 16, 1:29 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Sep 16, 4:07 PM MST | Areal Flood Advisory | FGZ | Yavapai | 113 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.